Police in Cumbria encourage people to know the signs of drug overdose
Police in Cumbria have launched a drive to raise awareness of drug overdose.
The force is working with Unity, an alcohol and drug recovery service which operates in Cumbria and is run by the Greater Manchester Mental Health NHS Foundation Trust (GMMH).
Today is International Overdose Awareness Day and this campaign aims to end overdose, remember without stigma those who have died, and acknowledge the grief of family and friends.
Both organisations have released advice on how to spot someone who is overdosing and what to do in that situation.
Difficulty breathing (long pauses between breaths compared to normal)
Blue or pale lips, fingers or toes
Pale, cold and clammy skin
Anyone worried someone may be overdosing, they should stay calm, stay with the person, ring 999 immediately and follow instructions.
The medication, naloxone, can be used to reverse the effects of opioid (such as (from heroin, methadone, morphine and oxycodone) overdoses while getting emergency services. It can also be considered for overdoses from any type of substance.
Police in Cumbria take part in national campaign against drug driving
Detective Inspector David Howard, of Cumbria Constabulary, said: “As always, we would urge those who are using or considering using such substances to consider the potential consequences of their actions. Taking drugs can prove to be fatal and ruins lives. There is support out there for people affected and I’d encourage people to access the support that services, such as Unity, can provide.”
Lucy Reed, Acting Locality Manager, Unity, Greater Manchester Mental Health NHS Foundation Trust (GMMH), said: “Anyone using substances can be at risk of accidental overdose and it’s really important that people who are using drugs are aware of how to keep themselves and others as safe as possible.
“The risk of drug related overdose increases significantly when more than one substance is used together, someone uses drugs alone or drugs are injected.”
Cumbria’s Police and Crime Commissioner, Peter McCall, added:
“Losing a loved one to an overdose is never expected and I can only imagine the pain that it brings. It’s so important that we recognise the signs of an overdose and can call the emergency services as soon as possible to avoid a fatality.
Anyone worried about their own, or someone else’s drug use can contact Unity by email at firstname.lastname@example.org. The group also has contact numbers throughout the county, which can be found here.